Guanfacine is a central alpha-2 agonist often prescribed for Attention-deficit hyperactive disorder as well as tic disorder, with a usual dose of 1-4 mg per day. Due to its sympatholytic mechanism of action, Guanfacine can cause autonomic instability and hypotension. It can additionally cause cardiac dysfunction to include symptomatic bradycardias and contractility suppression. The authors present a case of a 17 year-old male with an ingestion of 80 mg of extended release Guanfacine with delayed onset cardiogenic pulmonary edema requiring mechanical ventilation. Previous pediatric ingestions have generated bradycardia, hypotension, and decreased level of consciousness, responsive to intravenous fluids, vasopressors, and occasionally naloxone. However, cardiogenic pulmonary edema from reduced cardiac contractility is a novel consequence of extended release Guanfacine ingestion. With Guanfacine’s extended half-life, this unique case underscores the importance of emergency providers’ familiarity with this toxidrome as well the necessity for prolonged, close observation following Guanfacine ingestion.
Published by Elsevier Inc.

References

PubMed